Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

March 28, 2003Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 28, 2003, 4:18 PM EST for Jackson County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2003, 4:18 PM EST (21:18 UTC)
Expired
Mar 28, 2003, 4:45 PM EST
In force
27 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 103 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 282118
SVRGRR
MIC075-282145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 PM EST FRI MAR 28 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 445 PM EST

* AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PULASKI...OR ABOUT 12 MILES SOUTHEAST OF
  ALBION...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPRING ARBOR...HORTON...PARMA AROUND 425 PM EST
   SANDSTONE...JACKSON...VANDERCOOK LAKE AROUND 430 PM EST

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4218 8430 4207 8447 4208 8470 4216 8472
          4234 8451

$$

EJO MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:08 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 28, 4:08 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EST FRI MAR 28 2003

MAIN FOCUS FOR THIS AFTERNOON WAS TIMING THE PCPN OUT OF THE CWA AS
THE LOW PRESSURE OVER NORTHERN MI AND TRAILING COLD FRONT ACROSS THE
CENTER OF THE STATE EXITS.  MUCH COLDER AIR POURS IN BEHIND THIS
SYSTEM...POSSIBLY LEADING TO SOME LAKE EFFECT SHOWERS FOR THE
WEEKEND.

AT 20Z THE COLD FRONT LIES ACROSS THE EASTERN PORTION OF THE CWA.
THE FRONT WILL QUICKLY EXIT THIS EVENING.  A BAND OF POST FRONTAL
RAIN SHOWERS EXTENDS ACROSS MUCH OF LAKE MICHIGAN.  THIS BAND WILL
CROSS THE CWA THIS EVENING AND WILL THEN BE QUICKLY REPLACED BY
DRIER AIR AND SUBSIDENCE THAT IS SLIDING ACROSS IA ATTM. BACK EDGE
OF THE PCPN SHOULD BE CROSSING LAKE MICHIGAN BY 00Z...AND BE EAST OF
THE CWA BY MIDNIGHT.  WILL INCLUDE THE MENTION OF THUNDER IN THE
SOUTHEAST...OTHERWISE THE EVENING SHOULD BE THUNDER FREE.  THE CLOUD
COVER WILL LIKELY STAY IN PLACE OVERNIGHT AS THE LOW LEVELS REMAIN
MOIST.  WITH THE FRONT THROUGH MUCH OF THE CWA TEMPS ARE DROPPING
LATE THIS AFTERNOON...WITH MID 40S ALREADY IN THE NORTHWEST CWA.
DESPITE THE CLOUD COVER HANGING ON TEMPS OVERNIGHT WILL DIVE INTO
THE 30S WITH STRONG COLD AIR ADVECTION BEHIND THE FRONT.

BY SATURDAY THE COLD ADVECTION CONTINUES.  DELTA T/S ACROSS THE LAKE
WILL BE MARGINAL AS H8 TEMPS DROP TO -10 TO -12C.  WILL ONLY INCLUDE
SNOW SHOWERS FOR THE NORTHWEST COUNTIES WHERE DELTA T/S SHOULD BE
EFFICIENT TO PRODUCE ENOUGH INSTABILITY FOR SNOW SHOWERS.  ACROSS
THE
SOUTH THE LOW LEVEL MOISTURE SLOWLY DECREASES.  SO WOULD EXPECT A
FAIR AMOUNT OF CLOUDS EARLY WITH A LITTLE SUNSHINE MIXING IN BY
AFTERNOON.  WITH THE ONGOING CCA IT WILL BE MUCH COLDER TOMORROW...
TEMPS WILL STRUGGLE TO REACH 40.

A H8 THERMAL TROF SLIDES INTO THE REGION SATURDAY NIGHT AND SUNDAY.
THE LOW LEVEL FLOW IS EXPECTED TO VEER TO THE NORTH BY SATURDAY
EVENING AND THEN NORTHEAST BY EARLY SUNDAY.  THIS WILL KEEP ANY LAKE
EFFECT OFFSHORE...SO WILL ONLY CARRY A FEW FLURRIES EARLY IN THE
NW.  CLOUD COVER WILL BE TRAPPED UNDER AN INVERSION SATURDAY
NIGHT...BUT AS THE NORTH FLOW DEVELOPS SOME CLEARING SHOULD MOVE IN
ACROSS THE NORTH LATE SATURDAY NIGHT...AND SPREAD SOUTH EARLY
SUNDAY.  THE MODELS DIFFER A BIT LATER SUNDAY AS THE UPPER TROF
MOVES OVERHEAD.  ALL PUSH SOME DPVA OUR WAY...BUT THERE IS THE
QUESTION OF THE MOISTURE AVAILABLE.  SINCE THIS TROF...AND THE COLD
POOL OF AIR...WILL BE OVERHEAD DURING THE DAYTIME SOME INSTABILITY
SNOW SHOWERS MAY DEVELOP.  WILL CARRY A LOW POP FOR THIS BY
AFTERNOON.

SURFACE HIGH PRESSURE SLIDES IN OVERNIGHT SUNDAY NIGHT.  TOUGH CLOUD
FORECAST AS INVERSION COULD KEEP THE CLOUDS IN PLACE...WHILE A DRIER
NORTHEAST FLOW TRIES TO ERODE THEM.  FOR NOW WILL KEEP IT MOSTLY
CLOUDY...BUT WILL BRING LOW TEMPS DOWN INTO THE TEENS TO ACCOUNT FOR
SOME CLEARING.

JK

EXTENDED FORECAST DISCUSSION...

AFTER THIS WEEKENDS COOL DOWN...NEXT WEEK WILL BEGIN TO FEATURE MORE
SEASONAL TEMPS. FOR MONDAY...THE MID LVL TROUGH BEGINS TO PUSH EAST
THROUGH THE GREAT LAKES REGION. A 500MB VORT APPEARS TO SLIDE SE OUT
OF ALBERTA THAT WILL REMAIN NORTH OF LWR MI THROUGH MON. THIS SYSTEM
DOES NOT APPEAR TO BE MOISTURE STARVED. 850MB TEMPS IN THE -6 TO -10
RANGE SHOULD PRODUCE A MIX OR RAIN AND SNOW THROUGH ONSET AND EARLY
AFTERNOON...TEMPS WILL CONTINUE TO RISE THROUGH THE AFTERNOON WHICH
MAY BE ENOUGH TO CHANGE THE MIX OVER TO ALL RAIN BY MID TO LATE
AFTERNOON.

TUE WILL FEATURE HIGH 850MB RH VALUES...WITH DRY AIR MOVING IN LATE
IN THE DAY. WILL KEEP MENTION OF SHOWERS THROUGH MORNING
HOURS...THEN MOISTURE EXITS THE REGION RESULTING IN PARTLY CLOUDY
SKIES THROUGH THE AFTERNOON. WITH THE BROAD RIDGE BUILDING INTO THE
NATIONS MID SECTION. THIS RIDGE MAY INFLUENCE THE JET WHICH FOR LATE
TUE IS PROGGED TO BE SPREADING ACROSS THE NORTHERN PLAINS...DOWN
INTO LWR MI. LWR MI APPEARS TO BE NEAR A JET STREAK LATE TUE...AT
THIS TIME WILL GO AHEAD AND BUMP THE SHOWERS UP TO A CHANCE OF
SHOWERS AND THUNDERSTORMS.

WED THROUGH FRI...RIDGE FROM EARLY IN THE WEEK SHIFTS EAST AND
RETURN FLOW IS PROGGED FOR LATE IN THE WEEK FOR THE TENNESSEE
VALLEY...SPREADING NORTH INTO THE GRT LKS REGION. THE JET LOOKS TO
REMAIN NORTH OF THE GRT LKS THROUGH REMAINDER OF WEEK. THINKING IS
THAT PRECIP MAY STILL OCCUR WITH A WARM FRONT WED STILL IS PROGGED
TO MOVE NORTH THROUGH THE REGION. WITH TIME OF YEAR...POSSIBILITY OF
BREAKS IN THE SKIES DURING THE DAY FOR WED THROUGH FRI...AND
POSITION OF JET WILL GO WITH MENTION OF SHOWERS AND THUNDERSTORMS
WED THROUGH FRI.

BEACHLER

.GRR...NONE.
Hazardous weather outlook, Mar 28, 11:52 AM EST, 4 hours 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND EVENING
AND BRING SOUTHWEST LOWER MICHIGAN A CHANCE OF SEVERE THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED SOUTH CENTRAL AND SOUTHEAST
LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS...BUT ALL OF
SOUTHWEST LOWER MICHIGAN HAS THE POTENTIAL FOR STRONG TO SEVERE
STORMS. THE TIME OF THE GREATEST THREAT WILL BE BETWEEN NOON AND 6
PM. AGAIN...LOCATIONS ALONG AND SOUTH OF INTERSTATE 96 HAVE THE BEST
CHANCE AT SEVERE WEATHER TODAY.

STRONG AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM STORMS
TODAY...BUT HAIL TO THREE QUARTERS OF AN INCH AND HEAVY RAINFALL ARE
POSSIBLE AS WELL. WINDS IN EXCESS OF 65 MPH WILL BE A DISTINCT
POSSIBILITY WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE TO
THE NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO

In the hours before

Special weather statement, Mar 28, 1:29 PM EST, 2 hours 49 minutes before
MIZ040-046-051-052-058-059-065>067-072>074-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EST FRI MAR 28 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EST FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     CLARE...ISABELLA...MONTCALM AND GRATIOT

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     BARRY AND KALAMAZOO

EJO MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 11:48 AM ESTSpecial Marine WarningGRR42 min
Mar 28, 12:04 PM ESTSevere Thunderstorm WarningGRRAllegan, Ottawa41 min
Mar 28, 12:22 PM ESTSevere Thunderstorm WarningGRRMuskegon, Newaygo53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.